Alert archive / Iowa / High Wind Watches in 2025

High Wind Watch 2, NWS Des Moines, IA

March 17, 202551 counties in Iowa

NWS Des Moines, IA issued this high wind watch at Mar 17, 2025, 2:50 PM CDT for 51 counties in Iowa. It took effect at Mar 19, 2025, 7:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 17, 2025, 2:50 PM CDT (19:50 UTC)
In effect from
Mar 19, 2025, 7:00 AM CDT
Expired
Mar 18, 2025, 2:55 PM CDT
In force
Issued by
NWS Des Moines, IA
All 51 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 23 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2025-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2025-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 572 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3123 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
572 m²/s²
0-3 km storm-relative helicity
596 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

213 
WWUS73 KDMX 171950
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
250 PM CDT Mon Mar 17 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-180600-
/O.NEW.KDMX.HW.A.0002.250319T1200Z-250320T0100Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
Including the cities of Fonda, Albia, Emmetsburg, Toledo, Britt,
Oskaloosa, Guthrie Center, Early, Denison, Schaller, Norwalk,
Humboldt, Eldora, Northwood, Creston, Bayard, Ames, Chariton,
Boone, Tama, Wellsburg, Pella, Greene, Ottumwa, Carroll, Audubon,
Fort Dodge, Waukee, Allison, Fontanelle, Leon, Webster City, Lake
View, Clear Lake, Stuart, Conrad, Clarion, Exira, Grinnell,
Manly, Newton, Osceola, Manson, Belmond, Cedar Falls, Waterloo,
Humeston, Pomeroy, Ackley, Adair, Bloomfield, Estherville, Lake
City, Aplington, Kanawha, Jefferson, Wall Lake, Atlantic,
Indianola, Dysart, Greenfield, Traer, Mason City, Rockwell City,
Lenox, Sac City, Laurens, Seymour, Bedford, Dumont, Lake Mills,
Corydon, Earlham, Grundy Center, Odebolt, Mount Ayr,
Marshalltown, Forest City, Algona, Shell Rock, Allerton,
Centerville, Clarksville, Gladbrook, Lamoni, Parkersburg,
Winterset, Gilmore City, Perry, Waverly, Pocahontas, Knoxville,
Dike, Reinbeck, New Market, Iowa Falls, Carlisle, Rolfe, Eagle
Grove, Corning, Adel, Panora, Casey, Des Moines, Garner, and
Hampton
250 PM CDT Mon Mar 17 2025

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH 
WEDNESDAY EVENING...

* WHAT...North winds 30 to 40 mph with gusts up to 55 mph possible.

* WHERE...Portions of central, northern, and southern Iowa.

* WHEN...From Wednesday morning through Wednesday evening.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Hagenhoff
3 follow-up statements
161 
WWUS73 KDMX 180227
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
927 PM CDT Mon Mar 17 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-181230-
/O.CON.KDMX.HW.A.0002.250319T1200Z-250320T0100Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
Including the cities of Chariton, Conrad, Allison, Fonda,
Schaller, Creston, Earlham, Exira, Albia, Britt, Mount Ayr, Shell
Rock, Perry, Allerton, Marshalltown, Gilmore City, Mason City,
Denison, Bedford, Tama, Early, Indianola, Corydon, Ames, Grundy
Center, Lenox, Ottumwa, Bloomfield, Manson, Corning, Waterloo,
Algona, Aplington, Clarksville, Garner, Atlantic, Ackley, Adel,
Estherville, Oskaloosa, Humeston, Kanawha, Centerville,
Emmetsburg, Forest City, Guthrie Center, Laurens, Norwalk,
Bayard, Manly, Clear Lake, Dysart, New Market, Eagle Grove,
Stuart, Reinbeck, Toledo, Belmond, Winterset, Lake City, Eldora,
Pomeroy, Traer, Leon, Rockwell City, Dike, Carlisle, Newton, Wall
Lake, Webster City, Knoxville, Iowa Falls, Dumont, Northwood,
Rolfe, Odebolt, Greenfield, Grinnell, Panora, Lake View, Sac
City, Parkersburg, Jefferson, Adair, Audubon, Greene, Wellsburg,
Gladbrook, Clarion, Fort Dodge, Boone, Humboldt, Pocahontas,
Pella, Lake Mills, Fontanelle, Casey, Lamoni, Waverly, Des
Moines, Hampton, Waukee, Cedar Falls, Osceola, Carroll, and
Seymour
927 PM CDT Mon Mar 17 2025

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH 
WEDNESDAY EVENING...

* WHAT...North winds 30 to 40 mph with gusts up to 55 mph possible.

* WHERE...All of central Iowa.

* WHEN...From Wednesday morning through Wednesday evening.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Cogil
345 
WWUS73 KDMX 180910
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
410 AM CDT Tue Mar 18 2025

IAZ004>007-015>017-023>025-033>035-044>046-057-058-070-181915-
/O.UPG.KDMX.HW.A.0002.250319T1200Z-250320T0100Z/
/O.NEW.KDMX.HW.W.0005.250319T1200Z-250320T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll-
Greene-Audubon-Guthrie-Cass-
Including the cities of Clear Lake, Panora, Fonda, Lake View,
Bayard, Estherville, Humboldt, Jefferson, Atlantic, Wall Lake,
Audubon, Exira, Odebolt, Kanawha, Emmetsburg, Manly, Guthrie
Center, Garner, Laurens, Eagle Grove, Denison, Mason City,
Pocahontas, Lake Mills, Casey, Carroll, Belmond, Forest City,
Rockwell City, Schaller, Gilmore City, Britt, Northwood, Manson,
Pomeroy, Sac City, Rolfe, Lake City, Fort Dodge, Algona, Early,
and Clarion
410 AM CDT Tue Mar 18 2025

...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 7 PM CDT WEDNESDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 65 mph expected.

* WHERE...Much of northern, central and western Iowa.

* WHEN...From 7 AM to 7 PM CDT Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

IAZ026>028-036>039-047>049-059-060-071-072-081-082-092-093-181915-
/O.UPG.KDMX.HW.A.0002.250319T1200Z-250320T0100Z/
/O.NEW.KDMX.HW.W.0005.250319T1800Z-250320T0300Z/
Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Boone-
Story-Marshall-Dallas-Polk-Adair-Madison-Adams-Union-Taylor-
Ringgold-
Including the cities of Hampton, Stuart, Cedar Falls, Iowa Falls,
Greenfield, Conrad, Greene, Aplington, Creston, Webster City, New
Market, Dumont, Eldora, Boone, Marshalltown, Waverly, Lenox,
Fontanelle, Grundy Center, Waterloo, Shell Rock, Perry, Corning,
Wellsburg, Ackley, Reinbeck, Clarksville, Adair, Allison, Dike,
Waukee, Earlham, Mount Ayr, Bedford, Adel, Winterset, Des Moines,
Parkersburg, and Ames
410 AM CDT Tue Mar 18 2025

...HIGH WIND WARNING IN EFFECT FROM 1 PM TO 10 PM CDT WEDNESDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 65 mph expected.

* WHERE...Much of northern, central and western Iowa.

* WHEN...From 1 PM to 10 PM CDT Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

IAZ050-061-062-073>075-083>086-094>097-181915-
/O.EXT.KDMX.HW.A.0002.250319T1800Z-250320T0300Z/
Tama-Jasper-Poweshiek-Warren-Marion-Mahaska-Clarke-Lucas-Monroe-
Wapello-Decatur-Wayne-Appanoose-Davis-
Including the cities of Grinnell, Tama, Oskaloosa, Albia, Dysart,
Seymour, Osceola, Traer, Centerville, Chariton, Bloomfield,
Gladbrook, Corydon, Pella, Ottumwa, Norwalk, Carlisle, Leon,
Lamoni, Indianola, Humeston, Toledo, Newton, Knoxville, and
Allerton
410 AM CDT Tue Mar 18 2025

...HIGH WIND WATCH NOW IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH 
WEDNESDAY EVENING...

* WHAT...North winds 25 to 35 mph with gusts up to 60 mph possible.

* WHERE...Much of southern and eastern Iowa.

* WHEN...From 1 PM to 10 PM CDT Wednesday.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

Jimenez
058 
WWUS73 KDMX 181955
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
255 PM CDT Tue Mar 18 2025

IAZ075-085-086-096-097-190600-
/O.UPG.KDMX.HW.A.0002.250319T1800Z-250320T0300Z/
/O.EXB.KDMX.HW.W.0005.250319T2100Z-250320T0300Z/
Mahaska-Monroe-Wapello-Appanoose-Davis-
Including the cities of Ottumwa, Bloomfield, Centerville,
Oskaloosa, and Albia
255 PM CDT Tue Mar 18 2025

...HIGH WIND WARNING IN EFFECT FROM 4 PM TO 10 PM CDT WEDNESDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 60 mph expected.

* WHERE...Appanoose, Mahaska, Monroe, Davis, and Wapello Counties.

* WHEN...From 4 PM to 10 PM CDT Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

IAZ050-061-062-073-074-083-084-094-095-190600-
/O.UPG.KDMX.HW.A.0002.250319T1800Z-250320T0300Z/
/O.EXA.KDMX.HW.W.0005.250319T1800Z-250320T0300Z/
Tama-Jasper-Poweshiek-Warren-Marion-Clarke-Lucas-Decatur-Wayne-
Including the cities of Corydon, Knoxville, Pella, Osceola,
Newton, Dysart, Tama, Humeston, Indianola, Carlisle, Norwalk,
Grinnell, Chariton, Gladbrook, Lamoni, Toledo, Seymour, Traer,
Leon, and Allerton
255 PM CDT Tue Mar 18 2025

...HIGH WIND WARNING IN EFFECT FROM 1 PM TO 10 PM CDT WEDNESDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 60 mph expected.

* WHERE...Jasper, Poweshiek, Tama, Clarke, Decatur, Lucas, Marion, 
  Warren, and Wayne Counties.

* WHEN...From 1 PM to 10 PM CDT Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

IAZ004>007-015>017-023>025-033>035-044>046-057-058-070-190600-
/O.CON.KDMX.HW.W.0005.250319T1200Z-250320T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll-
Greene-Audubon-Guthrie-Cass-
Including the cities of Exira, Fonda, Gilmore City, Clear Lake,
Early, Odebolt, Lake City, Rolfe, Panora, Bayard, Humboldt,
Forest City, Algona, Lake Mills, Britt, Eagle Grove, Clarion,
Atlantic, Belmond, Sac City, Guthrie Center, Laurens, Audubon,
Kanawha, Fort Dodge, Rockwell City, Pomeroy, Pocahontas, Manly,
Carroll, Wall Lake, Estherville, Emmetsburg, Casey, Lake View,
Northwood, Jefferson, Denison, Mason City, Schaller, Manson, and
Garner
255 PM CDT Tue Mar 18 2025

...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 AM TO 7 PM CDT 
WEDNESDAY...

* WHAT...North winds 30 to 40 mph with gusts up to 65 mph expected.

* WHERE...Portions of central, north central, northwest, southwest, 
  and west central Iowa.

* WHEN...From 7 AM to 7 PM CDT Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

IAZ026>028-036>039-047>049-059-060-071-072-081-082-092-093-190600-
/O.CON.KDMX.HW.W.0005.250319T1800Z-250320T0300Z/
Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Boone-
Story-Marshall-Dallas-Polk-Adair-Madison-Adams-Union-Taylor-
Ringgold-
Including the cities of Conrad, Winterset, Parkersburg, Mount
Ayr, Adel, Reinbeck, Marshalltown, Des Moines, Bedford, Lenox,
Aplington, Clarksville, Ames, Grundy Center, Stuart, Fontanelle,
Wellsburg, Waukee, Ackley, Iowa Falls, Greene, Waterloo, Allison,
Dike, Waverly, Boone, Creston, Webster City, Earlham, Dumont,
Shell Rock, Adair, Greenfield, Perry, Corning, Cedar Falls,
Hampton, Eldora, and New Market
255 PM CDT Tue Mar 18 2025

...HIGH WIND WARNING REMAINS IN EFFECT FROM 1 PM TO 10 PM CDT 
WEDNESDAY...

* WHAT...North winds 30 to 40 mph with gusts up to 60 mph expected.

* WHERE...Portions of central, north central, northeast, south 
  central, and southwest Iowa.

* WHEN...From 1 PM to 10 PM CDT Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

Cogil

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this high wind watch went out at Mar 17, 12:35 PM CDT, 2 hours 15 minutes earlier. Its key messages:

  • Red Flag Warning in effect for much of the area today with Relative Humidity values in the teens and 20s. Locally higher wind gusts up to 35mph possible through the afternoon east.
  • Multi-faceted system on track for Tuesday night into Wednesday. Severe weather, blizzard conditions, and high winds are all possible. A Winter Storm Watch for a blizzard has been issued.
  • Another set of systems to impact the state Friday and Sunday.
Area forecast discussion, Mar 17, 12:35 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1235 PM CDT Mon Mar 17 2025

 ...Updated for the 18z Aviation Discussion...

.KEY MESSAGES...

- Red Flag Warning in effect for much of the area today with
  Relative Humidity values in the teens and 20s. Locally higher
  wind gusts up to 35mph possible through the afternoon east.

- Multi-faceted system on track for Tuesday night into
  Wednesday. Severe weather, blizzard conditions, and high winds
  are all possible. A Winter Storm Watch for a blizzard has been
  issued.

- Another set of systems to impact the state Friday and Sunday.

&&

.DISCUSSION...
Issued at 415 AM CDT Mon Mar 17 2025

The H700 ridge apexed over the Plains overnight, putting Iowa in
westerly flow aloft for the upcoming day. Further below will be a SW
fetch of warm, dry air. A SW-NE boundary will move across the state
this morning and early afternoon and aid in mixing higher winds to
the surface. Already have seen 30mph gusts despite the nocturnal
inversion so the expectation is for coverage of gusts to increase as
the sun rises in a few hours. Historically this past week, the dry
column has given way to overperforming temperatures and winds and
underperforming dew points. Have incorporated a heavy blend of
"mixy" guidance today for winds and Td's, and have hedged on the
upper echelon of MaxT guidance once again. See more details on this
portion of the forecast in the fire weather discussion below.

The aforementioned boundary stalls in southern Iowa for tonight with
lows to its south remaining in the 40s. This boundary will
eventually be picked up by the deepening trough coming in from the
west. There are multiple facets to this system for Iowa,
specifically: 1) Thunderstorms with some hail potential in the warm
sector to the southeast. 2) A robust snow band that will form in the
deformation axis in the cold sector, bringing heavy snow to parts of
western and northern Iowa and 3) The high wind potential for much of
the area. Details for each part of the system below:

1) Thunderstorms

The dynamic system will pull in an instability axis into the state,
even arching into the cold sector, at times, making thundersnow
possible. Thunderstorms in the warm sector will be possible late
Tuesday night into Wednesday morning. This will be mainly across
southern Iowa. The dry slot will begin to punch across southern Iowa
and steepen midlevel lapse rates. MUCAPE values are now inching
closer to 1000 J/kg in this region with deep layer shear values
around 50kts. Given the nocturnal inversion in place, we're only
thinking of hail being a threat at this time. The low begins to
pivot northeast, advancing the warm front northwards, further into
the eastern half of the state. Diurnal processes start adding
surface-based threats into the mix, not excluding tornadoes. There
is a D2 and D3 Marginal Risk reflecting the severe potential, the D3
being the daytime Wednesday.

2) Heavy Snow

An impressive, well-advertised snow band will take shape mainly over
the northwest half of the state. the southeast extent of snow is
heavily dependent on the temperature profiles and track of the
low pressure. Most guidance begins to usher in freezing
temperatures Wednesday morning in the northwest, expanding into
the rest of the state throughout the daytime. A TROWAL sets up
on the backside of the system and extends the snow production
into Wednesday afternoon and evening. Aside from the powerful
synoptic and frontogenetical forcing, convective processes will
aid further in snowfall production with perhaps some thundersnow
embedded as well. Deterministic guidance hammers northwest Iowa
in snow, but a closer look reveals very unrealistic hourly
snowfall accumulations (5 or 6 inches per hour at times) fueling
these totals. Thankfully this is not physically likely, but
evidence in itself that models support the idea of high snowfall
rates of 1-2 inches per hour. Collaboratively we have tempered
snowfall totals by lowering QPF in the cold sector and held SLRs
close to around 10:1-12:1. The outcome is a band of 5-8 inches
in the northern and western part of the area, not all too
dissimilar to location and magnitude from the blizzard earlier
this month. The highest amounts will be nearest the IA-MN
border. Hi-res guidance will begin to cover the event on the
next forecast issuance, so better understanding of snow
evolution will be achieved. It's not outside of the realm of
possibilities that localized areas will outperform what is
forecasted given the enhancing effects mentioned at the
beginning of this paragraph.

Have issued a Winter Storm Watch in collaboration with
neighboring offices and national centers. As mentioned in the
previous discussion, a blizzard looks likely for this event, and
not just constrained to where the highest amounts fall. Even
where only an inch or so of snow falls, whiteout conditions from
blowing snow will be possible with the forecasted winds. This
is why the Watch is further east. To that point, the heavier
quality of the snow will weigh down trees and powerlines,
increasing the chance of damage from the winds. More on winds
next.

3) High Wind Potential

An impressive pressure gradient will form across Iowa, making
central Iowa especially a "ground zero" for high winds. 6 hour
pressure changes upwards of 13mb will be experienced just behind the
passage of the surface low. Flow at 925mb in all mainline
deterministic guidance is 50kts+, maximizing right over the middle
of the state Wednesday afternoon. This threat is not localized
solely in the snow region either. Supporting a more widespread wind
footprint is the continual 50%+ chances of 50kt+ winds from the EC
camp in southern and southwest Iowa. The location of the wind max is
not yet fully known as it will follow the same SW-to_NE path as the
surface low. Aside from the blizzard impacts mentioned in the
earlier section, damaging winds will be possible further south. It
is very likely we will need High Wind Warnings as we near the event.

Beyond Wednesday:

The temperature forecast will depend heavily on snowfall totals and
locations, so these will be adjusted with time. Another wave enters
the region late Friday, but will face challenges gathering moisture
being so close to the heels of Wednesday's system. The better rain
chances have trended further east. We'll recover further into the
50s in the weekend before another trough approaches from the
northwest on Sunday.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1231 PM CDT Mon Mar 17 2025

VFR conditions prevail through the period, with breezy south
southwesterly winds being the primary aviation concern.
Sustained winds of 20 to 25 mph are possible at all sites today,
with gusts up to 35 mph possible. Winds then diminish this
evening, with varying directions through the night due to a
nearby boundary. A few hours of LLWS may develop at KOTM and
KDSM tonight as well, but have left out of TAFs for now due to
relatively short duration.

&&

.FIRE WEATHER...
Issued at 227 PM CDT Sun Mar 16 2025

Have favored more "mixy" hi res guidance for winds and Td's, having
the evidence from this past week that winds have overperformed from
deeper mixing than forecasted. This translates to higher winds and
lower dew points. Uncertainty remains in the far east/southeast due
to a warm nose overhead. 40mph gusts are possible here at times as
the passing front aids in downward mixing. Hi res guidance such as
the RAP and HRRR are able to mix out this warm nose and tap into
wind speeds possibly exceeding what is forecasted after 18z this
afternoon (up to around 35mph). Have locally boosted winds in this
region to account for elevated winds through the afternoon. RH
values will bottom out in the teens west and mid 20s elsewhere. Have
issued a Red Flag Warning with an aggression partial to the dryness
expected today, but wind factors mentioned above will only
exacerbate already critical conditions. Winds will quickly subside
after sunset and moisture advection will recover RH values
simultaneously. Low RH values will be possible in the far southwest
Tuesday, but this time being collocated with lighter winds.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from late Tuesday night through late
Wednesday night for IAZ004>007-015>017-023>028-033>037-044>047-
057-058-070.
Red Flag Warning until 8 PM CDT this evening for IAZ023>028-
033>039-044>050-057>062-070>075-081>086-092>097.

&&

DISCUSSION...Jimenez
AVIATION...Dodson
FIRE WEATHER...Jimenez
Hazardous weather outlook, Mar 17, 6:16 AM CDT, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
616 AM CDT Mon Mar 17 2025

IAZ023>028-033>037-044>047-057-058-070-181115-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Crawford-Carroll-Greene-Boone-Audubon-
Guthrie-Cass-
616 AM CDT Mon Mar 17 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Warm and breezy conditions and low humidities will produce
critical fire weather conditions today. A Red Flag Warning is in
effect for the area. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Moderate to heavy snow combined with strong winds may produce
blizzard conditions Wednesday. Wind gusts 50 mph or greater are
possible as well. Travel Wednesday may be difficult to impossible
at times. A Winter Storm Watch is in effect for the area. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

A few non-severe thunderstorms are also possible early Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely, however reports of snow depth and
adverse winter conditions are always appreciated.

IAZ004>007-015>017-181115-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
616 AM CDT Mon Mar 17 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Warm and breezy conditions will produce elevated fire weather
conditions today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Moderate to heavy snow combined with strong winds may produce
blizzard conditions Wednesday. Wind gusts 50 mph or greater are
possible as well. Travel Wednesday may be difficult to impossible
at times. A Winter Storm Watch is in effect for the area. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely, however reports of snow depth and
adverse winter conditions are always appreciated.

IAZ038-039-048>050-059>062-071>075-081>086-092>097-181115-
Grundy-Black Hawk-Story-Marshall-Tama-Dallas-Polk-Jasper-
Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-
Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-
Davis-
616 AM CDT Mon Mar 17 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Warm and breezy conditions and low humidities will produce
critical fire weather conditions today. A Red Flag Warning is in
effect for the area. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A period of snow and blowing snow is possible Wednesday afternoon
and evening. Winds may gust to 50 mph or more.

A strong thunderstorms with possible Wednesday with strong winds
and hail being the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed briefly Wednesday.

Small

In the hours before

Special weather statement, Mar 17, 1:16 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Des Moines IA
116 PM CDT Mon Mar 17 2025

IAZ004>007-015>017-172030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, and Clear Lake
116 PM CDT Mon Mar 17 2025

...Near-Critical Fire Danger Today...

WHAT...Strong winds from the west to southwest at 20 to 25 mph
with gusts up to 35 mph at times, dry surface vegetation, and low
relative humidity between 25 and 35 percent will lead to elevated
fire danger today.

WHERE...Northern Iowa

WHEN...Now until 8 pm.

IMPACTS...Any fires that ignite will spread rapidly.

PREPAREDNESS AND PRECAUTIONARY ACTIONS...Burning is discouraged under
these conditions. Also, take care to prevent the start of accidental
fires when smoking or operating vehicles around dry vegetation.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 2:50 AM CDTRed Flag WarningDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 38 more17 hr
Mar 17, 3:28 AM CDTWinter Storm WatchDMXAudubon, Boone, Bremer, Butler, Calhoun, Carroll and 19 more36 hr

Nearby

High Wind Watches in Iowa, 2025Every high wind watch in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.